Harvard Women's Health Watch

In the journals: Study finds no link between bone drugs and unusual thigh fractures

Bisphosphonates are the main class of drugs prescribed to reduce the risk of fractures in women who have osteoporosis or are at high risk for the disease. Since 2008, several medical journals have published case reports describing atypical fractures across the thighbone (femur) in postmenopausal women taking bisphosphonates for five years or more — usually alendronate (Fosamax), the most commonly prescribed bisphosphonate. These fractures involved little or no trauma and were often preceded by weeks to months of thigh pain. X-rays showed thickening in the bone at the fracture sites.

Since the reports appeared, there's been concern about the long-term safety of bisphosphonates, and speculation that in some cases they may ultimately weaken rather than strengthen bone. Scientists have been reviewing existing data on bisphosphonates and hip and thigh fractures. The FDA has also begun a formal safety review.

Now, a team led by investigators at the University of California, San Francisco, has re-examined the results of three large randomized bisphosphonate trials and found that atypical thighbone fractures are extremely rare — and apparently no more common among bisphosphonate users than among nonusers. Although the study is not the final word on the subject, it's reassuring with respect to intermediate-term use of these medications. The study was funded by Merck, the maker of alendronate, and Novartis, which makes the bisphosphonate zoledronic acid (Reclast). Results were published online on March 24, 2010, and in print May 13, 2010, in The New England Journal of Medicine.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »